Hail, Leelanau
- When
- May 20, 12:51 PM EST
- Where
- Leelanau County, 1.41 mi W of Greilickville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.778, -85.679
An upper level disturbance interacted with an unstable airmass in place across Lower Michigan, producing multiple short line segments of strong to severe thunderstorms. These storms produced both large hail and damaging wind gusts during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An upper level disturbance interacted with an unstable airmass in place across Lower Michigan, producing multiple short line segments of strong to severe thunderstorms. These storms produced both large hail and damaging wind gusts during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 20, 10:01 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1101 AM EDT MON MAY 20 2013 .SYNOPSIS... ISSUED AT 953 AM EDT MON MAY 20 2013 A STORM SYSTEM ORGANIZING OVER THE PLAINS WILL SLOWLY MOVE ACROSS THE GREAT LAKES REGION THROUGH MID-WEEK. THIS SYSTEM WILL GENERATE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN MICHIGAN THROUGH WEDNESDAY NIGHT. DRY AND SEASONABLY COOL CONDITIONS ARE EXPECTED FOR THE UPCOMING HOLIDAY WEEKEND. && .UPDATE... ISSUED AT 1100 AM EDT MON MAY 20 2013 HAVE MADE SOME CHANGES TO THE GOING FORECAST THIS AFTERNOON. FIRST OFF...WARM FRONT CURRENTLY BISECTS NRN LOWER MICHIGAN WITH EASTERLY FLOW FROM M-32 NORTHWARD. NORTH OF THE FRONT...MARINE STRATUS OFF LAKE HURON HAS EXPANDED INTO NORTHEAST LOWER MICHIGAN/TIP OF THE MITT AREA AND INTO THE STRAITS AND EASTERN UPPER MICHIGAN THIS MORNING. FRONT NOT EXPECTED TO MOVE MUCH TODAY AND FEAR THAT STRATUS WILL BE AN ISSUE FOR THE NRN PART OF THE CWA THROUGH THE AFTERNOON AND PERHAPS EVEN THROUGH TONIGHT. HAVE TWEAKED FORECAST TEMPS WAY DOWN FOR AREAS SUCH AS APN/PLN...ETC. HAVE ALSO TWEAKED SKY COVER AND TAF FORECASTS TO MAINLY CLOUDY SKIES NORTH OF M-32. WEATHER WISE...ONE BATCH OF SHOWERS AND A FEW STORMS PUSHING NORTHEASTWARD OUT OF EASTERN UPPER MICHIGAN CURRENTLY. A FEW THIN BANDS OF SHOWERS AND STORMS HAVE ALSO DEVELOPED IN THE LAST FEW HOURS APPARENTLY ALONG EXISTING GRAVITY WAVES INTERACTING WITH PLUME OF STEEP MID LEVEL LAPSE RATES CURRENTLY OVER THE REGION. THESE SHOWERS/FEW STORMS WILL MOVE ON THROUGH THE ARE THROUGH THE REST OF THE MORNING BEFORE STEEP LAPSE RATE PLUME PUSHES EAST OF THE REGION. FOR THE AFTERNOON INTO THE EVENING...OBVIOUSLY THE FRONT LOCATION WILL BE A BIG PLAYER FOR TSTM DEVELOPMENT AND I DONT EXPECT IT TO MOVE MUCH FROM ITS CURRENT LOCATION (DAYTIME HEATING MAY HELP TO NUDGE IT NORTHWARD JUST A BIT...BUT TIP OF THE MITT MAY BE STUCK INTO THE MUD ALL DAY). SOUTH FO THE FRONT...MODIFIED 12Z APX SOUNDING WITH AFTERNOON TEMPS IN THE LOWER 80S AND SFC DEWPOINTS IN THE LOWER 60S YIELDS AROUND 1500 J/KG MLCAPE VALUES ASSUMING WE CAN MAINTAIN THOSE DEWPOINTS (ALREADY SEEING SOME CU DEVELOPMENT DOWN AROUND CADILLAC). BUT WE ALSO HAVE A SUBTLE CAPPING LAYER AROUND 750 MB AND IT/S UNCLEAR WHAT WILL HAPPEN IN THAT LAYER THIS AFTERNOON. KICKER MAY BE THE MID LEVEL IMPULSE AND CORRIDOR OF STRONGER WINDS ALOFT NOTED UPSTREAM OVER IOWA AND WILL PUSH UP INTO EASTERN WISCONSIN/FAR WESTERN PART OF THE CWA LATER THIS AFTERNOON...BRINGING SOME MODEST SYNOPTIC FORCING AS WELL AS BETTER 0-6KM BULK SHEAR VALUES OF 30 TO 40 KNOTS FOR STORM ORGANIZATION. SO AT THIS POINT...THINK THUNDERSTORM DEVELOPMENT IS LIKELY LATER THIS AFTERNOON EITHER UPSTREAM AND MOVING INTO THE REGION FROM THE SW OR DEVELOPING OVER THE SRN TIER OF COUNTIES OF THIS CWA...OR BOTH. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF STRONG WINDS AND HAIL. HAVE TO WATCH JUST WHERE THIS FRONT ENDS UP WITH RESULTING BACKED FLOW AND ROTATING STORM POTENTIAL AS WELL. UPDATE ISSUED AT 650 AM EDT MON MAY 20 2013 RESIDUAL AREA SHOWER AND STORMS HAS REACHED NRN LAKE MICHIGAN EARLY THIS MORNING...AND AS GREATLY DIMINISHED IN BOTH INTENSITY AND AREAL COVERAGE AS IT MOVES INTO THE MORE STABLE AND DRIER AIRMASS OVER OUR CWA. THIS ARE OF CONVECTION WILL CLIP OUR COUNTIES IN ERN UPR MICHIGAN BEFORE EXITING N/NE INTO ONTARIO... CONTINUING TO DIMINISH AS IT DOES SO. CERTAINLY EXPECT PRECIP CHANCES WILL INCREASE FROM WEST TO EAST THROUGHOUT THE DAY. HAVE MADE SOME MINOR TIMING ADJUSTMENTS TO WX/POPS THIS MORNING BASED ON RADAR TRENDS. SEVERAL LOCATIONS ARE STILL IN THE LOWER 60S THIS MORNING...AND WE SHOULD HAVE NO PROBLEM REACHING WELL INTO THE 70S AND LOWER 80S ACROSS NRN LWR MICHIGAN SOUTH OF THE STATIONARY FRONT IN WAA PATTERN. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 323 AM EDT MON MAY 20 2013 CURRENTLY, SFC AND 500 MB LOWS IN THE PLAINS ARE BEGINNING TO STACK UP WITH THE WARM FRONT EXTENDING ACROSS NORTHERN LOWER THIS MORNING, THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS DROPS SOUTH INTO THE SOUTHERN PLAINS AND INTO WEST TEXAS. ON THE KAPX RADAR, A FEW LIGHT SHOWERS IN AND AROUND EASTERN UPPER, OTHERWISE, THE STORMS IN WISCONSIN, ARE HEADING NNE AND AREN'T MAKING MUCH IN EASTWARD PROGRESSION. TODAY...WHILE THE GFS CONTINUES IT'S PRECIP BULL'S EYES OVER THE FORECAST AREA, THE ECMWF CONTINUES TO SHOW A PATTERN OF ISOLATED SHOWERS FOR THE MORNING WHILE LEAVING THE MAIN BULK OF THE THUNDER IN WISCONSIN AND W UPPER. THE WARM FRONT OVER THE NEXT COUPLE OF HOURS WILL MOVE NORTH THROUGH THE STRAITS LEAVING A CAPPED MOIST LOWER LEVEL RIPE FOR THE AFTERNOON. THE MAIN PROBLEM WITH THE GFS IDEA IS THE OVERLY AGGRESSIVE DEWPOINTS, WHICH IT HAS ALREADY IN THE LOWER 60S. WHILE THE ECMWF HAS THE SFC DEWPOINTS IN THE UPPER 50S. BASED ON THE TRAJECTORIES, NOT EXPECTING THE LOWER TO MID 60S DEWPOINTS HERE UNTIL CLOSER TO 15Z. BY THE AFTERNOON, BOTH THE MODELS HAVE THE 500 MB JET STREAK MOVING INTO NORTHERN LAKE MICHIGAN. THIS INCREASES THE 0-6KM BULK SHEAR TO AROUND 40KTS. THE ECMWF SHOWS A 500 M ML CAPE OF AROUND 1000 J/KG AT 18Z WHILE THE GFS IS TWICE THIS, PROBABLY DUE TO THE SFC MOISTURE PROBLEMS NOTED BY NCEP. TONIGHT...THE MODELS CONTINUE THE HIGH 500 M ML CAPE VALUES INTO THE EARLY EVENING. AS THE SFC HEATING SUBSIDES, THE EXPECTATION WILL BE THAT THE SEVERE THREAT WILL DIMINISH. HOWEVER, WHILE THE INSTABILITY WANES, THE MOISTURE WILL REMAIN HIGH WITH THE 500 MB JET STREAK OVER THE REGION. THIS COULD CAUSE PROBLEMS WITH HEAVY RAIN AT TIMES. WHILE I DON'T TRUST THE SFC MOISTURE IN THE GFS, EVEN IF YOU SCALE BACK THE PWAT THERE IS STILL ABOUT 1" OR SO OF MOISTURE THERE. SO CONTINUE THE LIKELY SHOWERS AND THUNDERSTORMS. ALTHOUGH THE THUNDER SHOULD BECOME LESS AND LESS GOING INTO THE OVERNIGHT PERIOD. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 323 AM EDT MON MAY 20 2013 TUESDAY THRU WEDNESDAY...VERTICALLY STACKED LOW PRESSURE OVER THE NRN PLAINS AND UPPER MISSISSIPPI VALLEY WILL BEGIN TO TAP INTO GULF MOISTURE IN ERNEST ON TUESDAY...ADVECTING IT NORTHWARD THRU THE LOWER AND MID MISSISSIPPI VALLEY AND INTO THE WRN GREAT LAKES. THIS DEEPER MOISTURE WILL INTERACT WITH THE STATIONARY FRONT AND A SERIES OF SHORT WAVES RIDING NE THRU MICHIGAN AHEAD OF THE DEEPENING UPPER LOWER...LENDING TO CONTINUED DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS THRU WEDNESDAY. BROAD 850 MB THETA E RIDGING WILL HOLD OVER MAINLY LWR MICHIGAN TUESDAY THRU WEDNESDAY...BUT LOW LEVEL JET SOUTH OF MICHIGAN WILL LIKELY FOCUS STRONGER CONVECTION TO OUR SOUTH. CERTAINLY CANNOT RULE OUT THE POSSIBILITY OF A FEW ISOLD STRONGER/SVR STORMS THRU THIS PERIOD GIVEN DEEP MOISTURE AND GOOD DYNAMICS. WILL MAINTAIN LIKELY POPS FOR OUR ENTIRE CWA TUESDAY THRU WEDNESDAY NIGHT...WITH THUNDER CHANCES ENDING BY WEDNESDAY NIGHT AS THE SURFACE LOW TRACKS RIGHT OVER OUR CWA. AFTER A RATHER WARM START TO THE WORK WEEK...HIGH TEMPS WILL RANGE FROM AROUND 60 DEGREES IN ERN UPR MICHIGAN NORTH OF THE FRONT TO THE UPPER 60S TO MID 70S IN THE VCNTY OF THE FRONT IN NRN LWR MICHIGAN. LOW TEMPS TUESDAY NIGHT WILL RANGE FROM THE UPPER 40S IN ERN UPR MICHIGAN TO AROUND 60 ALONG OUR SRN COUNTIES. LOW TEMPS WEDNESDAY NIGHT WILL BE IN THE MID 40S TO LOWER 50S. AS WE HEAD INTO MEMORIAL DAY WEEKEND...THURSDAY THRU SUNDAY... SLOWLY MORNING SURFACE AND UPPER LOW CENTERS WILL EXIT EAST TOWARD NEW ENGLAND THURSDAY. SOME SHOWERS WILL LINGER ACROSS OUR CWA ON THURSDAY...BUT SHOULD COME TO AN END BY THURSDAY NIGHT AS COLDER AND DRIER AIR FILTER INTO THE REGION BEHIND THE DEPARTING LOW. COOL CANADIAN HIGH PRESSURE WILL SETTLE INTO MICHIGAN FOR MEMORIAL WEEKEND. CORE OF THE COLD AIR WILL REMAIN NE OF MICHIGAN...BUT LIMITED CAA WILL DROP HIGH TEMPS INTO THE MID 50S TO TO LOWER 60S FOR BOTH THURSDAY AND FRIDAY. THE WEEKEND STILL LOOKS DRY WITH COOLER THAN NORMAL TEMPS AS THE SURFACE HIGH AND BROAD UPPER LEVEL TROUGHING BOTH REMAIN LOCKED OVER THE GREAT LAKES. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 650 AM EDT MON MAY 20 2013 MAINLY VFR CONDITIONS ARE EXPECTED THRU TUESDAY MORNING DESPITE INCREASING CHANCES OF SHOWERS AND STORMS ALONG A STATIONARY FRONT OVER NRN LWR MICHIGAN. VSBYS AND CIGS MAY TEMPORARILY DROP TO MVFR WITHIN HEAVIER SHOWERS/STORMS. WINDS WILL REMAIN OUT OF THE SE AT AROUND 10 KTS. && .MARINE... ISSUED AT 323 AM EDT MON MAY 20 2013 IF THE WARM FRONT GETS NORTH OF THE FORECAST AREA, THEN THE ECMWF IDEA OF THE SLACK GRADIENT THROUGH TODAY AND TONIGHT WILL BE RIGHT. WHICH WILL KEEP THE WINDS BELOW SMALL CRAFT, AN IDEA THAT THE GFS ALLOWS OVERNIGHT. HOWEVER, BY TUESDAY, THE GRADIENT WILL TIGHTEN AS THE SFC LOW APPROACHES THE REGION. THIS COULD, WITH SOME COASTAL CONVERGENCE, ALLOW THE WINDS TO GUST TO OVER SMALL CRAFT ADVISORY CRITERIA FOR THE DAY, BUT AS THE SFC LOW DRAWS CLOSER, THE WINDS WILL DIMINISH WITH THE SLACKENING GRADIENT. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...BA SYNOPSIS...MSB SHORT TERM...JL LONG TERM...MR AVIATION...MR MARINE...JL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 102 PM EDT MON MAY 20 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211900- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 102 PM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. SEVERE STORMS ARE POSSIBLE BETWEEN 2 PM AND 8 PM ACROSS NORTHERN LOWER MICHIGAN WITH WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER THE MAIN SEVERE WEATHER THREAT. PLEASE SEE ONGOING SEVERE THUNDERSTORM WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THROUGH WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EARLY EVENING FOR AREAS SOUTH OF M-32. AN UNSEASONABLY COLD AIRMASS MAY SPREAD ACROSS THE AREA THURSDAY NIGHT THROUGH THE MEMORIAL DAY WEEKEND. FROST IS POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX. ADAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 119 PM EDT MON MAY 20 2013 MIZ016>036-041-042-202030- EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 119 PM EDT MON MAY 20 2013 ...THUNDERSTORMS DEVELOPING OVER NORTHERN LOWER MICHIGAN... A LINE OF SHOWERS AND THUNDERSTORMS IS DEVELOPING ALONG THE US 131 CORRIDOR OVER CENTRAL LOWER MICHIGAN. THIS LINE IS EXPECTED TO EXPAND NORTHWARD INTO NORTHERN LOWER MICHIGAN THROUGH 2 PM. THIS LINE WILL THEN HEAD EAST...REACHING THE INTERSTATE 75 CORRIDOR BETWEEN 2 AND 4 PM. STORMS ARE THEN EXPECTED TO REACH THE LAKE HURON COAST BETWEEN 4 AND 6 PM. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGHOUT NORTHERN LOWER MICHIGAN THROUGH 8 PM. ARNOTT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
151 PM EDT MON MAY 20 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL 3 W TRAVERSE CITY 44.75N 85.66W
05/20/2013 E0.88 INCH GRAND TRAVERSE MI BROADCAST MEDIA
&&
IRIS SYSTEMThe NCL Michigan radar (KAPX), 77 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
11 thunderstorm wind, 7 hail. Local standard time, as filed.
Multiple trees were downed.
A large tree and multiple tree limbs were downed.
Several trees were downed.
Trees and power lines downed. Forty trees uprooted at Walloon Lake Country Club.
A swath of wind damage moved across the Beaverton and Sugar Springs area. Dozens of trees were downed, and some minor damage to homes occurred.
A semi-trailer was blown over near I-75.
Trees were downed in Sterling, while the roof was blown off of a home in Standish.
Trees were downed.
A number of trees were downed.
Numerous trees and power lines were downed.
Some tree limbs and numerous power lines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456312, 456314, 456317, 456313, 456315, 456316, 456319, 456320, 456321, 456330, 456326, 456327, 456332, 456333, 456335, 456338, 456336, 456337.